Florida, 2008Tornadoes and Tropical Storm in Florida, September 9 to 10, 2008
September 9 to 10, 2008 · NWS KEY · 8 events in 4 counties and zones
Hurricane Ike moved west to west-northwest across eastern Cuba, just offshore the south central coast, and then crossed through western Cuba into the Gulf of Mexico. Tropical storm force winds and two tornadoes were reported in the Florida Keys.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27 million
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Ike moved west to west-northwest across eastern Cuba, just offshore the south central coast, and then crossed through western Cuba into the Gulf of Mexico. Tropical storm force winds and two tornadoes were reported in the Florida Keys. However, rainfall amounts and storm surge were minimal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Sep 8, 10:30 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Sep 8, 10:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS...RETRANSMITTED
NATIONAL WEATHER SERVICE KEY WEST FL
1130 PM EDT MON SEP 8 2008
.DISCUSSION...IN THE MIDDLE AND UPPER LEVELS...(700-200 MB). LATEST
SATELLITE IMAGERY OVERLAID WITH STREAMLINE ANALYSIS AS OF 1000 PM
DEPICT A STRONG ANTICYCLONE POSITIONED OVER THE WESTERN GULF OF
MEXICO. THIS HIGH PRESSURE CENTER IS CONNECTED BY A STRONG RIDGE
THAT EXTENDS EASTWARD ACROSS NORTH FLORIDA TO ANOTHER HIGH CENTER
OVER THE WEST CENTRAL ATLANTIC NEAR 30N 60W. SOUTH OF THE
RIDGE...HURRICANE IKE CONTINUED TO PUSHING WEST NORTHWESTWARD IN THE
NORTH CENTRAL CARIBBEAN SEA JUST OFF THE SOUTHERN COAST OF CUBA.
.IN THE LOWER AND MIDDLE LEVELS...(SURFACE TO 700 MB)...LATEST
SATELLITE IMAGERY OVERLAID WITH SURFACE ANALYSIS AND OBSERVATIONS AS
OF 1000 PM...DETAIL A RIDGE THAT HANGS ALONG 30N WESTWARD FROM THE
CENTRAL ATLANTIC TO THE SOUTHERN APPALACHIAN MOUNTAINS. WELL SOUTH
OF THAT...OF COURSE IS HURRICANE IKE MOVING WESTWARD ACROSS THE
SOUTH CENTRAL CUBAN COAST.
.CURRENTLY...AT 1000 PM...SKIES ARE MOSTLY CLOUDY ACROSS THE ISLANDS
AND ADJOINING WATERS. KEY WEST RADAR DETECTS SQUALLS AND NUMEROUS
FAST MOVING SHOWERS WITH SCATTERED THUNDERSTORMS NOW APPROACHING THE
LOWER AND MIDDLE KEYS. THESE ARE PRESENTLY WITHIN 25 NM OFFSHORE OF
THE MIDDLE AND LOWER KEYS PORTION OF THE ISLAND CHAIN. RADAR IS
REGISTERING 45 TO 60 KNOT GUSTS WITHIN THESE SQUALLS. C-MAN STATIONS
ALONG THE REEF...OUTSIDE OF THESE FAST MOVING SHOWERS OR SQUALLS ARE
REGISTERING SUB TROPICAL STORM FORCE NORTHEAST WINDS NEAR 30 KNOTS
WITH GUSTS BETWEEN 40 AND 45 KNOTS. OVER THE ISLANDS...SENSORS ARE
REGISTERING STRONG NORTHEAST WINDS BETWEEN 20 AND 30 MPH WITH GUSTS
BETWEEN 30 AND 40 MPH.
.SHORT TERM FORECASTS...OVERNIGHT...THE 00Z EVENING SOUNDING AT KBYX
IS ILLUSTRATING A MUCH MORE WET AND UNSTABLE TROPICAL
ENVIRONMENT...WITH PWAT(PRECIPITABLE WATER NEAR 1.97 INCHES).
TROPICAL STORM FORCE TO 50 KNOT NORTHEAST WINDS EXTEND FROM 1000
FEET AGL UP TO ABOUT 20 KFT. THE STORM RELATIVE HELICITY HAS JUMPED
FROM 17 METERS SQUARED/SECOND SQUARED AT 18Z UP TO 276 METERS
SQUARED/SECOND SQUARED. THEREFORE...WHEN THE KEYS ENTER THE RIGHT
FRONT PORTION OF THE TROPICAL CYCLONE...THEIR IS A RISK FOR ISOLATED
TORNADOES OVERNIGHT AS THE CENTER OF THE CYCLONE MOVES BY KEYS
LONGITUDE OVERNIGHT. SO EXPECT SHOWER AND STORM COVERAGE TO INCREASE
AROUND MIDNIGHT...WITH SUSTAINED WINDS BETWEEN 35 AND 45
KNOTS...WITH OCCASIONAL GUSTS BETWEEN 50 AND 60 MPH. A TROPICAL
STORM WARNING REMAINS IN EFFECT FOR THE ISLANDS AND THE ADJOINING
WATERS. TRAVEL SHOULD BE AVOIDED. OBVIOUSLY...ALL PREPARATIONS AND
TRAVEL THROUGHOUT THE KEYS SHOULD BE SUSPENDED BY NOW. FOR MORE
DETAILED INFORMATION ON EXPECTED IMPACTS AND PREPAREDNESS
INFORMATION...PLEASE CONSULT THE KEY WEST HURRICANE LOCAL STATEMENT.
&&
.MARINE...
A TROPICAL STORM WARNING IS IN EFFECT FOR ALL OF THE WATERS
SURROUNDING THE FLORIA KEYS. SMALL CRAFT SHOULD REMAIN IN PORT.
TROPICAL STORM FORCE WIND GUSTS ARE ALREADY OCCURRING ALONG THE
FLORIDA REEF...WITH THE EXCEPTION OF SOMBRERO KEY LIGHT WHICH IS NOW
REGISTERING SUSTAINED TROPICAL STORM FORCE WINDS. TROPICAL STORM
EASTERLY WINDS AROUND MIDNIGHT WILL BECOME WITH EAST TO SOUTHEAST BY
SUNRISE TOMORROW. THE HIGHEST TROPICAL STORM FORCE WINDS WILL OCCUR
ACROSS THE WESTERN HALF OF THE SERVICE AREA. MINOR OVERWASH IS
EXPECTED ALONG THE ATLANTIC SHORELINES OVER THE KEYS IN TIMES OF
HIGH TIDE EARLY TOMORROW MORNING. FOR MORE DETAILED INFORMATION ON
MARINE IMPACTS PLEASE CONSULT THE LATEST KEY WEST HURRICANE LOCAL
STATEMENT. AS ALWAYS...KEEP ABREAST OF THE LATEST OFFICIAL NHC
FORECAST ON IKE AND THE LATEST STATEMENTS FROM THE KEY WEST WEATHER
FORECAST OFFICE TO ASCERTAIN THE LOCAL AFFECTS.
&&
.AVIATION...COMMERCIAL AND GENERAL AVIATION AIR SERVICE HAS BEEN
SUSPENDED AT BOTH KEY WEST AND MARATHON TERMINALS.
OVERNIGHT...WE ARE ENTERING TROPICAL STORM FORCE WINDS. PASSING
SHOWERS AND THUNDERSTORMS WITHIN RAINBANDS WILL MOVE ACROSS THE
TERMINALS FROM TIME TO TIME. SUSTAINED WINDS BETWEEN 30 AND 40 KNOTS
WILL BE AFFECTED BY OCCASIONAL FAST MOVING SHOWERS AND STORMS
PRODUCING SQUALLY WINDS EXCEEDING 40 TO 55 KNOTS. THESE INTERMITTENT
SQUALLS WILL BE ACCOMPANIED BY SHORT LIVED IFR/LIFR CIGS AND/OR VIS.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING IN EFFECT FLZ076-077-078.
FL...TROPICAL STORM WARNING IN EFFECT GMZ031>033-052>054-072>075.
&&
PUBLIC/MARINE/GRIDS.......................FUTTERMAN/JACOBSON
AVIATION/NOWCASTS/STATEMENTS/RADAR........DFM/COTTRILL
UPPER AIR/DATA ACQUISITION................ROSS
COORD/MEDIA/HLS...........................RIZZO/JACOBSON
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Sep 8, 5:00 PM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
600 PM EDT MON SEP 8 2008
UPDATED TO REMOVE HURRICANE WATCH
FLZ076>078-GMZ031>033-052>054-072>075-091000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 PM EDT MON SEP 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
...A TROPICAL STORM WARNING IS IN EFFECT FOR ALL THE FLORIDA KEYS
AND THE SURROUNDING WATERS...
A TROPICAL STORM WARNING MEANS TROPICAL STORM CONDITIONS ARE LIKELY
WITHIN 24 HOURS OF THE WARNING AREA.
THERE IS A SLIGHT CHANCE OF TORNADOES WITH OUTER RAINBANDS
ASSOCIATED WITH HURRICANE IKE TONIGHT.
OTHERWISE...ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE FLORIDA KEYS
AND THE ADJACENT WATERS. THE PRIMARY THUNDERSTORM HAZARD IS
LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ALL INTERESTS IN THE FLORIDA KEYS SHOULD CONSULT THE LATEST
HURRICANE LOCAL STATEMENTS ISSUED BY YOUR NATIONAL WEATHER SERVICE
IN KEY WEST...AS WELL AS THE LATEST GUIDANCE AND INFORMATION FROM
THE NATIONAL HURRICANE CENTER CONCERNING THE EFFECTS OF HURRICANE
IKE.
THERE IS A GREATER THAN 50 PERCENT CHANCE OF SUSTAINED WINDS
EXCEEDING TROPICAL STORM FORCE ON TUESDAY. SEAS OF 10 TO 15 FEET OR
GREATER ARE POSSIBLE BEYOND THE REEF DURING THIS PERIOD...WITH
HIGHER SEAS SOUTH OF THE DRY TORTUGAS CLOSER TO THE CENTER OF IKE.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH
SATURDAY. DAILY THUNDERSTORM HAZARDS WILL INCLUDE LIGHTNING AND
GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Sep 8, 8:56 PM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
956 PM EDT MON SEP 8 2008
FLZ076>078-090400-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
INCLUDING THE CITIES OF...KEY LARGO...MARATHON...KEY WEST
956 PM EDT MON SEP 8 2008
...STRONG WINDS IN AN APPROACHING RAIN BAND...
A RAIN BAND IN THE ATLANTIC IS APPROACHING THE KEYS. THROUGH
MIDNIGHT...PERIODS OF HEAVY RAIN AND VERY STRONG WINDS WILL BECOME
LIKELY FROM ABOUT ISLAMORADA TO KEY WEST.
OUR RADAR DETECTS STRAIGHT-LINE WINDS IN EXCESS OF 70 MILES AN HOUR
WITHIN THE SHOWERS MAKING UP THE BAND. IN ADDITION...THE TENDENCY FOR
ROTATION IN OUR ENVIRONMENT IS INCREASING ALMOST BY THE HOUR.
THROUGH MIDNIGHT...DRIVERS SHOULD AVOID THE OVERSEAS HIGHWAY.
RESIDENTS SHOULD EXPECT RAPIDLY CHANGING WEATHER CONDITIONS.
DFM/BC
Local storm report, Sep 8, 10:31 PM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1131 PM EDT MON SEP 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM TROPICAL STORM LONG KEY 24.82N 80.83W
09/08/2008 MIDDLE KEYS IN MON FL MESONET
SUSTAINED WINDS OF 43 MILES PER HOUR...AND A WIND GUST OF
52 MILES PER HOUR WAS REPORTED BY THE LONG KEY CWOP
STATION. THE WIND WAS FROM THE SOUTHEAST AND WAS
ASSOCIATED WITH THE RAIN BANDS OF HURRICANE IKE.
&&
WHOVORKASpecial weather statement, Sep 8, 11:01 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1201 AM EDT TUE SEP 9 2008
FLZ076>078-090615-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
INCLUDING THE CITIES OF...KEY LARGO...MARATHON...KEY WEST
1201 AM EDT TUE SEP 9 2008
...RAIN BAND IS EXITING THE KEYS...
A POWERFUL RAIN BAND HAS COME THROUGH THE KEYS...AND IS NOW SWEEPING
NORTH TOWARD THE MAINLAND AND THE GULF OF MEXICO.
SOUTHEAST WINDS GUSTING TO 50 MILES AN HOUR OCCURRED WITHIN THE BAND.
A PEAK WIND GUST OF 63 MILES AN HOUR WAS MEASURED ON LONG KEY AT THE
AQUEDUCT PUMP STATION. SEVERAL CELLS SHOWED ROTATION
SIGNATURES...BUT ONLY TEMPORARILY AND NO TORNADOES WERE REPORTED.
THE BAND IS NOW ORIENTED SUCH THAT ISLAMORADA...WINDLEY KEY AND
PLANTATION WILL CONTINUE TO EXPERIENCE THESE TURBULENT CONDITIONS
THROUGH 200 AM.
DRIVERS SHOULD CONTINUE TO AVOID THE OVERSEAS HIGHWAY. PERIODS OF
VERY LOW VISIBILITY IN HEAVY RAIN...AND STRONG CROSS WINDS...WILL BE
LIKELY.
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL
WEATHER SERVICE.
DFM
Special weather statement, Sep 9, 1:10 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
210 AM EDT TUE SEP 9 2008
FLZ076>078-090715-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
INCLUDING THE CITIES OF...KEY LARGO...MARATHON...KEY WEST
210 AM EDT TUE SEP 9 2008
...WINDS INCREASING ACROSS THE FLORIDA KEYS...
AT 200 AM EDT...HURRICANE IKE WAS CENTERED NEAR THE SOUTHERN COAST OF
WESTERN CUBA ABOUT 180 MILES SOUTH OF KEY WEST...MOVING TOWARD THE
WEST-NORTHWEST NEAR 13 MPH. NUMEROUS SPIRAL RAINBANDS ASSOCIATED WITH
THE NORTHERN CIRCULATION OF IKE HAVE BEEN DEVELOPING AND MOVING
RAPIDLY NORTH AND WEST...NEAR 50 MPH...OVER PORTIONS OF THE FLORIDA
KEYS AND ADJOINING WATERS.
RECENTLY...THE FOLLOWING WIND GUSTS WERE REPORTED...
43 MPH AT THE KEY WEST WEATHER FORECAST OFFICE...
38 MPH AT CUDJOE KEY...
38 MPH AT MARATHON...
51 MPH AT LONG KEY.
THROUGH 300 AM...GUSTY EAST WINDS WILL BLOW BETWEEN 25 AND 35 MPH IN
MOST ISLAND COMMUNITIES BETWEEN OCEAN REEF AND KEY WEST...WITH GUSTS
APPROACHING 50 MPH IN OCCASIONAL SQUALLS.
STAY TUNED IN TO NOAA WEATHER RADIO...OR COMMERCIAL TELEVISION OR
RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
KASPER
Local storm report, Sep 9, 1:56 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
256 AM EDT TUE SEP 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM TROPICAL STORM 6 SSW MARATHON 24.63N 81.11W
09/08/2008 GMZ053 FL C-MAN STATION
SUSTAINED WINDS OF 38 KNOTS...OR 44 MILES PER HOUR WAS
REPORTED BY THE SOMBRERO KEY LIGHT C-MAN STATION.
ALSO...THE PEAK WIND GUST WAS 54 KNOTS...OR 62 MILES PER
HOUR. THE WIND WAS FROM THE EAST AND WAS ASSOCIATED WITH
A RAINBAND FROM HURRICANE IKE.
1114 AM TROPICAL STORM 10 SW KEY WEST 24.46N 81.88W
09/08/2008 GMZ075 FL C-MAN STATION
SUSTAINED WINDS OF 34 KNOTS...OR 39 MILES PER HOUR WAS
REPORTED BY THE SAND KEY LIGHT C-MAN STATION. ALSO...THE
PEAK WIND GUST WAS 58 KNOTS...OR 67 MILES PER HOUR. THE
WIND WAS FROM THE EAST AND IT WAS ASSOCIATED WITH A
RAINBAND FROM HURRICANE IKE.
1131 AM TROPICAL STORM LONG KEY 24.82N 80.83W
09/08/2008 MIDDLE KEYS IN MON FL MESONET
SUSTAINED WINDS OF 41 MILES PER HOUR AND A WIND GUST OF
63 MILES PER HOUR WAS REPORTED BY THE CWOP STATION AT
LONG KEY. WINDS WERE FROM THE EAST AND WAS ASSOCIATED
WITH A RAINBAND FROM HURRICANE IKE.
&&
WHOVORKAEvent by event
3 tropical storm, 3 storm surge/tide, 2 tornado. Local standard time, as filed.
Tropical Storm, Monroe/Lower Keys
- When
- September 9, 2:00 AM EST to September 10, 11:00 PM EST
- Where
- Monroe/Lower Keys forecast zone
- Property damage
- $13 million
- Reported by
- NWS Storm Survey
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Hurricane Ike passed well southwest of the Florida Keys and into the Gulf of Mexico. However, Ike's large wind field produced tropical storm force winds during September 9-10, 2008. Storm total rainfall was highest in the Monroe County Lower Keys at Key West International Airport, where 2.31 inches was recorded. The highest sustained wind of 45 knots with gusts to 52 knots was recorded at Key West International Airport. A peak gust of 57 knots was recorded at the NWS office in Key West. The lowest sea-level pressure of 1004.4 mb was recorded at Key West International Airport. Coastal storm tides measured at up to 2.2 feet above sea level at Key West Harbor, equating to about 1.2 feet of storm surge. No fatalities or injuries were reported in the Lower Keys of Monroe County. Mandatory evacuations for residents and visitors were ordered from September 6 through 7, 2008. Total damage to government property in Monroe County was estimated at $13.5 million dollars. Approximately $1.2 million damage in debris removal and erosion occurred county-wide due to storm surge flooding, with $2.6 million estimated from combined effects from wind and wind-blown rain. Of particular note was an estimated $7 million loss to the commercial lobster fishery due to lost and relocated traps.
Tropical Storm, Monroe/Middle Keys
- When
- September 9, 2:00 AM EST to September 10, 11:00 PM EST
- Where
- Monroe/Middle Keys forecast zone
- Property damage
- $14 million
- Reported by
- NWS Storm Survey
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Hurricane Ike passed well southwest of the Florida Keys and into the Gulf of Mexico. However, Ike's large wind field produced tropical storm force winds during September 9-10, 2008. Storm total rainfall was highest in the Monroe County Middle Keys at Marathon Airport, where 2.47 inches was recorded. The highest sustained wind of 44 knots with gusts to 55 knots was recorded at Long Key. The lowest sea-level pressure of 1005.4 mb was recorded at Marathon Airport. Coastal storm tides measured at up to 1.1 feet above sea level at Vaca Key, equating to about one foot of storm surge. No fatalities or injuries were reported in the Lower Keys of Monroe County. Mandatory evacuations for residents and visitors were ordered from September 6 through 7, 2008. Total damage to government property in Monroe County was estimated at $13.5 million dollars. Approximately $1.2 million damage in debris removal and erosion occurred county-wide due to storm surge flooding, with $2.6 million estimated from combined effects from wind and wind-blown rain. Of particular note was an estimated $7 million loss to the commercial lobster fishery due to lost and relocated traps.
Tropical Storm, Monroe/Upper Keys
- When
- September 9, 2:00 AM EST to September 10, 11:00 PM EST
- Where
- Monroe/Upper Keys forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Hurricane Ike passed well southwest of the Florida Keys and into the Gulf of Mexico. However, Ike's large wind field produced tropical storm force winds during September 9-10, 2008. Storm total rainfall in the Monroe County Upper Keys was less than two inches. The highest sustained wind of 37knots with gusts to 53 knots was recorded at an automated sensor on Upper Matecumbe Key. Coastal storm tides were estimated up to 2 feet above sea level on the Atlantic shore of Lower Matecumbe Key. Two tornadoes were confirmed in the Monroe County Upper Keys at Lower Matecumbe Key and North Key Largo. No fatalities or injuries were reported in the Lower Keys of Monroe County. Mandatory evacuations for residents and visitors were ordered from September 6 through 7, 2008. Total damage to government property in Monroe County was estimated at $13.5 million dollars. Approximately $1.2 million damage in debris removal and erosion occurred county-wide due to storm surge flooding, with $2.6 million estimated from combined effects from wind and wind-blown rain. Of particular note was an estimated $7 million loss to the commercial lobster fishery due to lost and relocated traps.
Tornado, Monroe
- When
- September 9, 12:50 PM EST to 12:52 PM EST
- Where
- Monroe County, 1.67 mi W of Upper Key Largo to 2.01 mi W of Upper Key Largo
- Rating
- EF0
- Path length
- 0.38 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 25.168, -80.377
Tornado touched down on Atlantic side of U.S. Highway One and moved toward the northwest. The tornado caused minor damage to facia on a business on the bayside of U.S. Highway One, then moved into a residential area. One residence with two broken windows, and another residence had an exterior wall penetrated with a 2x4 carried from over 250 yards away from a home under construction. Several trees and large limbs downed. Estimated maximum wind speed 60 to 70 mph.
Tornado, Monroe
- When
- September 10, 2:42 AM EST to 2:50 AM EST
- Where
- Monroe County, 1.81 mi NE of Craig Key to 1.97 mi NNE of Craig Key
- Rating
- EF1
- Path length
- 0.54 mi
- Path width
- 100 yd
- Property damage
- $120,000
- Reported by
- NWS Storm Survey
- Coordinates
- 24.851, -80.733
A violent waterspout associated with a supercell made landfall as a tornado in Lower Matecumbe Key at Sunset Drive and moved northwest, crossing U.S. Highway One and then along Palm Drive through a residential section near Mile Marker 74 on the Overseas Highway. The tornado damage path ended on Buttonwood Lane before reaching Florida Bay. Most damage was to deck railings, screens, windows and soffits on numerous homes. A few homes displayed more significant damage, including penetration through exterior doors and walls, with one home losing 50 percent of its roof decking. The EF1 rating with estimated maximum wind speeds of 90 to 100 mph was based on roof damage to a residence along Palm Drive. Debris from sheet metal paneling and mangrove branches may have contributed to a major power outage throughout all of the Keys from Islamorada through Key West as it was carried across U.S. Highway One and a major electrical transmission line.
Storm Surge/Tide, Monroe/Lower Keys
- When
- September 10, 8:00 AM EST to 11:00 AM EST
- Where
- Monroe/Lower Keys forecast zone
- Property damage
- $300,000
- Reported by
- Official NWS Observations
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Storm tides up to 2.5 feet above sea level were estimated along the south shore of Key West, resulting in numerous flooded streets and a few road closures. The maximum storm surge of 1.7 feet due to Hurricane Ike occurred approximately 8 hours earlier during low astronomical tide. Key West Harbor recorded a storm tide of 2.2 feet above sea level, equating to a subsiding storm surge value of 1.2 feet.
Storm Surge/Tide, Monroe/Middle Keys
- When
- September 10, 8:00 AM EST to 12:00 PM EST
- Where
- Monroe/Middle Keys forecast zone
- Property damage
- $350,000
- Reported by
- Official NWS Observations
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Storm tides up to 1.2 feet above sea level were measured at Vaca Key, equating to a storm surge value of 1.0 feet. A storm tide of 1.7 feet above sea level was measured offshore at Sombrero Key. Storm tides were estimated up to 2 feet above sea level along the south shore of Marathon, resulting in minor road flooding.
Storm Surge/Tide, Monroe/Upper Keys
- When
- September 10, 8:00 AM EST to 12:00 PM EST
- Where
- Monroe/Upper Keys forecast zone
- Property damage
- $650,000
- Reported by
- Emergency Manager
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Storm tides estimated near 2.0 feet above sea level combined with heavy wave action resulting in a closure of U.S. Highway 1 in Lower Matecumbe Key. Erosion occurred to the causeways surrounding the Card Sound Bridge, however most damages were the result of debris removal.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, September 9, 2008$132,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Arizona, September 9, 2008$140,000 · 1 in hail · 3 events
- Damaging Winds in Massachusetts, September 9, 2008$68,000 · 50 kt wind · 13 events
- Flash Flooding in North Carolina, September 9 to 10, 2008$25,000 · 4 events
- Damaging Winds in Connecticut, September 9, 2008$19,000 · 50 kt wind · 4 events
- Flash Flood in Mississippi, September 9, 2008$21,000 · 1 event
- Lightning Strikes in New Hampshire, September 9, 2008$13,000 · 2 events
- Storm Surge and Heavy Rain in Florida, September 9 to 11, 20084 events
- Damaging Winds in Pennsylvania, September 9, 200852 kt wind · 4 events
- Flash Flooding in New Jersey, September 9, 20084 events
- Hail and Damaging Wind in Pennsylvania, September 9, 200850 kt wind · 3 events
- Damaging Winds in West Virginia, September 9, 200850 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136944, 136945, 136946, 136950, 136951, 136947, 136948, 136949.